Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 221, NWS Morristown, TN

August 19, 2002McMinn County, Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 19, 2002, 2:45 PM EDT for McMinn County, Monroe County, Tennessee. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2002, 2:45 PM EDT (18:45 UTC)
Expired
Aug 19, 2002, 3:30 PM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties McMinn County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 124 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 3:05 PM EDTThunderstorm WindMadisonville, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

783 
WUUS54 KMRX 191845
SVRMRX
TNC107-123-191930-
/NEW.KMRX.SV.W.0295.191844-191930/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
244 PM EDT MON AUG 19 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCMINN COUNTY IN EAST TENNESSEE
  MONROE COUNTY IN EAST TENNESSEE

* UNTIL 330 PM EDT

* AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 16 MILES NORTHEAST OF
  MADISONVILLE TO 13 MILES NORTH OF ATHENS...OR FROM 5 MILES SOUTH OF
  LENOIR CITY TO 6 MILES NORTHWEST OF SWEETWATER...MOVING NORTHEAST
  AT 20 MPH.

* LOCATIONS IN THE PATH OF THE STORM INCLUDE ATHENS...MADISONVILLE...
  ENGLEWOOD...MT. VERNON...AND OTHER POINTS IN BETWEEN THESE PLACES  
  ALONG THE MCMINN...MONROE COUNTY LINE.

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3531 8433 3532 8460 3545 8468 3554 8447
          3552 8423 3534 8409

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 10:00 AM EDT, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 19, 10:00 AM EDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EDT MON AUG 19 2002

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1000 AM EDT MON AUG 19 2002

FOG HAS DISSIPATED...WILL UPDATE ZONES TO REMOVE IT.  MCS SHOULD
REMAIN TO OUR NORTH...BUT PROBABLY SEE THICKER HIGH CLOUDS IN OUR
NORTHERN ZONES.  WILL GO WITH A MOSTLY CLOUDY SKY IN THE NORTH.
ALSO EXPECTING A FEW OUTFLOWS TO MOVE INTO OUR AREA BY THIS
AFTERNOON.  WITH THE GOOD INSTABILITY...WILL BUMP UP POPS TO 40
PERCENT IN ALL AREAS.  WILL ALSO LOWER WINDS A BIT IN THE VALLEY
WITH A FAIRLY WEAK GRADIENT.  TEMPERATURES LOOK GOOD.

GH

*********************************************************************
MORNING FORECAST DISCUSSION
330 AM EDT MON AUG 19 2002

WEAK SURFACE FRONT STILL LINGERING TO THE WEST OF THE FORECAST AREA
ACROSS MIDDLE TENNESSEE WILL SLOWLY DRIFT ACROSS THE AREA OVER THE
NEXT 36 HOURS.

SOME BIG DIFFERENCES IN THE ETA AND THE GFS/AVN MODELS ON TUESDAY.
ETA HAS THE AREA COMPLETELY DRIED OUT BY TUESDAY WHILE AVN HANGS ON
TO GOOD MOISTURE.  HAVE LEANED TOWARDS THE AVN AND PUT SLIGHT CHANCE
SHOWERS IN THE TERRAIN AREAS OF THE FORECAST AREA.

TEMPERATURES WILL BEGIN TO CLIMB TODAY THROUGH WEDNESDAY UNDER
SOMEWHAT CLEAR SKIES...EVEN WITH THE WETTER AVN MODEL.

CHA   90  69  92  69 /  30  30   0  10
TYS   88  70  90  67 /  30  30   0  10
TRI   87  66  87  63 /  30  30   0  10
OQT   88  70  90  67 /  30  30   0  10

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.
*********************************************************************
EVENING FORECAST DISCUSSION
855 PM EDT SUN AUG 18 2002

LINE OF SHOWERS AND THUNDERSTORMS THAT MOVED SOUTHEAST FROM KENTUCKY
AND MIDDLE TN EARLIER THIS AFTERNOON INTO SW VIRGINIA AND NORTHEAST
TN THIS EVENING SENT AN OUTFLOW BOUNDARY THROUGH THE MORRISTOWN AREA
THE PAST HOUR. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
BEGINNING TO DECREASE ACROSS NORTHEAST TENNESSEE. STRONG
THUNDERSTORMS CONTINUE WEST AND NORTHWEST OF CHATTANOOGA. RUC SHOWS
SHORTWAVE MOVING ACROSS WEST AND MIDDLE TN WITH WEAKER VORTICITY
LOBE EXTENDING ACROSS NORTHEAST TN. THIS SHORTWAVE MOVES SOUTHEAST
INTO NORTH AL OVERNIGHT TONIGHT. CURRENT FORECAST HAS A CHANCE
THUNDER. PLANNING TO KEEP SLIGHT CHANCE NORTHERN AREAS AND 30
PERCENT SOUTHERN SECTIONS A FEW MORE HOURS. MAY HAVE TO UPDATE AGAIN
TO TAKE RAIN CHANCE OUT FOR THE REMAINDER OF THE NIGHT.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TD
*********************************************************************
AFTERNOON FORECAST DISCUSSION
300 PM EDT SUN AUG 18 2002

THUNDERSTORMS/SHOWERS POPPING OVER MIDDLE TN TO CUMBERLAND PLATEAU.
CONSOLIDATING INTO A SOLID LINE AT LEADING EDGE. TODAYS POPS GOOD.
THESE WILL MOVE THROUGH THE ENTIRE CWA FROM WEST TO EAST AND DROP
MUCH NEEDED RAIN ON MOST PLACES. EXACT TOTALS UP IN THE AIR.

WE STILL SIT AHEAD OF THE WEAKENING FRONT TO THE NORTHWEST. MODELS
WEAKEN FRONT STILL FURTHER UNTIL ITS A SHADOW OF ITS FORMER SELF
BY ITS ARRIVAL MONDAY NIGHT. IT WILL SWEEP THROUGH THE REGION
KEEPING A CHANCE FOR CONVECTION THROUGH MONDAY NIGHT. HAVE REMOVED
ALL MENTION OF PRECIP FOR TUESDAY THROUGH THURSDAY DUE TO DEEP
DRYING AND BUILDING OF RIDGE (REMOVAL OF UPPER SUPPORT). NOT TO
SAY THAT AN ISOLATED SHOWER WONT FIRE SOMEWHERE IN THE SUNSHINE, SO
LEFT 10 POP IN REVISED DIGITAL FORECAST.

TEMPS AND WINDS LOOK BUT DID TWEAK WIND DIRECTIONS A BIT TO ACCOUNT
FOR SLIGHT WIND SHIFT WHEN FRONT MEANDERS ACROSS REGION. DONT
BELIEVE FOG WILL WARRANT PLACEMENT IN FORECAST.

LATER ON IN EXTENDED...ANOTHER FRONT COMES ON FRIDAY-SATURDAY.
MODELS DEPICT IT MORE STRONGLY THAN THIS ONE. HOWEVER...IT MIGHT
BECOME WEAKER AS THE WEEK PROGRESSES. STILL...PUT SLIGHT CHANCE
IN FRIDAY AND CHANCE ON SATURDAY. BACK TO PARTLY CLOUDY SUNDAY,
WHICH WAS A LITTLE DIFFICULT TO DECIDE, BUT SO FAR OUT AND WITH THE
MOISTURE AND DYNAMICS A LITTLE SO-SO WENT WITH CONSERVATIVE WORDING.

FOLLOWING FORECAST ARE PRELIMINARY:

CHA   71  91  69  90 /  30  30  30  10
TYS   69  89  67  89 /  30  30  30  10
TRI   66  86  64  87 /  30  30  30  10
OQT   69  88  67  88 /  30  30  30  10

BB

*********************************************************************
LATE MORNING FORECAST DISCUSSION
940 AM EDT SUN AUG 18 2002

WILL UPDATE ZONES TO REMOVE MORNING FOG WORDING.  WILL LEAVE POPS AS
IS WITH CONVECTION ALREADY TAKING PLACE IN SE TN AND SOLAR HEATING
ON TRACK TO FIRE THINGS UP.

BB

*********************************************************************

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:21 PM EDTSevere Thunderstorm WarningMRXMarion54 min
Aug 19, 2:28 PM EDTSevere Thunderstorm WarningMRXKnox47 min
Aug 19, 2:38 PM EDTSevere Thunderstorm WarningMRXHancock37 min
Aug 19, 2:52 PM EDTSevere Thunderstorm WarningMRXGreene38 min
Aug 19, 3:58 PM EDTSevere Thunderstorm WarningMRXMorgan47 min
Aug 19, 4:01 PM EDTSevere Thunderstorm WarningMRXScott44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.